Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 110, NWS Cleveland, OH

August 12, 2014Portage County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 12, 2014, 1:44 PM EDT for Portage County, Trumbull County, Ohio. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 1:44 PM EDT (17:44 UTC)
Expired
Aug 12, 2014, 2:45 PM EDT
In force
61 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Portage County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 75 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 1:55 PM EDTTSTM WND DMG2 S Atwater, OHSOME LARGE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS51 KCLE 121744
SVRCLE
OHC133-155-121845-
/O.NEW.KCLE.SV.W.0110.140812T1744Z-140812T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
144 PM EDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN NORTHEAST OHIO
  TRUMBULL COUNTY IN NORTHEAST OHIO

* UNTIL 245 PM EDT

* AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF GARRETTSVILLE...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WARREN...
  LORDSTOWN...
  WEST FARMINGTON...
  NILES...
  HUBBARD...
  CORTLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4114 8099 4100 8102 4099 8129 4133 8130
      4135 8125 4135 8100 4150 8100 4150 8052
      4113 8053
TIME...MOT...LOC 1744Z 234DEG 21KT 4123 8105

$$

LAPLANTE
2 follow-up statements
520 
WWUS51 KCLE 121802
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
202 PM EDT TUE AUG 12 2014

OHC133-155-121845-
/O.CON.KCLE.SV.W.0110.000000T0000Z-140812T1845Z/
PORTAGE OH-TRUMBULL OH-
202 PM EDT TUE AUG 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR TRUMBULL AND SOUTHEASTERN PORTAGE COUNTIES...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WINDHAM...OR 9 MILES WEST OF WARREN...MOVING NORTHEAST
AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
WEST FARMINGTON...WARREN...RAVENNA...NILES...NEWTON FALLS...
LORDSTOWN...HUBBARD...GARRETTSVILLE AND CORTLAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4113 8053 4114 8099 4113 8100 4100 8102
      4111 8130 4114 8130 4129 8114 4135 8100
      4150 8100 4150 8052
TIME...MOT...LOC 1802Z 234DEG 21KT 4129 8094

$$
848 
WWUS51 KCLE 121815
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
215 PM EDT TUE AUG 12 2014

OHC133-121826-
/O.CAN.KCLE.SV.W.0110.000000T0000Z-140812T1845Z/
PORTAGE OH-
215 PM EDT TUE AUG 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE COUNTY IS
CANCELLED...

LAT...LON 4113 8053 4114 8100 4113 8100 4149 8093
      4150 8053 4150 8052
TIME...MOT...LOC 1816Z 239DEG 27KT 4135 8080

$$

OHC155-121845-
/O.CON.KCLE.SV.W.0110.000000T0000Z-140812T1845Z/
TRUMBULL OH-
215 PM EDT TUE AUG 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR TRUMBULL COUNTY...

AT 215 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR CORTLAND...OR 7 MILES NORTH OF WARREN...
MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
WARREN...NILES...NEWTON FALLS...LORDSTOWN...HUBBARD AND CORTLAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4113 8053 4114 8100 4113 8100 4149 8093
      4150 8053 4150 8052
TIME...MOT...LOC 1816Z 239DEG 27KT 4135 8080

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:32 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 12, 1:32 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
132 PM EDT TUE AUG 12 2014

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEAST THROUGH THE CENTRAL GREAT LAKES
TODAY AND FORCE A COLD FRONT EAST ACROSS THE REGION. A TROUGH OF LOW
PRESSURE WILL EXTEND BACK SOUTHWEST FROM THE LOW PRESSURE ACROSS THE
LOCAL AREA BY WEDNESDAY EVENING. HIGH PRESSURE WILL MOVE EAST AND BE
OVER OHIO BY FRIDAY MORNING AND MOVE TO THE MID ATLANTIC COAST BY
SATURDAY MORNING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN FOCUS FOR TODAY WILL BE ALONG A COLD FRONT THAT WILL MOVE
ACROSS THE AREA DURING THE DAYLIGHT HOURS. AS OF 1230P THE COLD
FRONT WAS LOCATED NEAR THE I-75 CORRIDOR. SCATTERED
SHOWERS/THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF IT BETWEEN
CLE/BJJ. EXPECT COVERAGE TO INCREASE AS WELL AS THE THREAT FOR
SEVERE THUNDERSTORMS COINCIDENT WITH AFTERNOON HEATING AND THE
APPROACH OF UPPER SUPPORT...PRIMARILY ALONG/EAST OF I-71. WIND
WILL BE THE PRIMARY THREAT WITH HAIL A SECONDARY THREAT. TORNADOES
LESS SO...WITH MOST OF THE LOW LEVEL SHEAR TO OUR EAST. ADDITIONAL
SHOWERS AND THUNDERSTORMS MAY POP UP WITH THE UPPER TROUGH ACROSS
NORTHWEST OHIO LATE IN THE DAY EVEN WITH THE COLD FRONT WELL EAST
OF THEM. MIDDAY UPDATE OUT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
UPPER LEVEL TROUGH STALLS OVER THE NORTHEASTERN UNITED STATES WHILE
IT EVENTUALLY MORPHS INTO A LARGE UPPER LEVEL LOW PRESSURE SYSTEM BY
THURSDAY NIGHT. THIS IS IN RESPONSE TO A PIECE OF ENERGY PLOWING
INTO THE WESTERN UNITED STATES. AN UPPER LEVEL RIDGE OVER THE WEST
CENTRAL UNITED STATES WILL DEAMPLIFY WITH TIME AND WASH OUT BY
FRIDAY NIGHT.

SURFACE LOW PRESSURE WILL CONTINUE TO PULL OUT TO THE NORTHEAST WITH
TIME AND DRAG THE COLD FRONT EAST AND WELL OUT OF THE REGION TONIGHT
AND WEDNESDAY. A TROUGH OF LOW PRESSURE WILL SETTLE IN OVER THE
REGION WEDNESDAY NIGHT AND THEN LIFT OUT AS WELL.

LARGE AREA OF HIGH PRESSURE IS PROGGED TO BUILD EAST SOUTHEAST INTO
THE FORECAST AREA AND BRING A RETURN BACK TO FAIR WEATHER INTO THE
WEEKEND. THE HIGH EVENTUALLY SHIFTS TO THE MID ATLANTIC COAST
BRINGING A RETURN SOUTHERLY FLOW BACK TO THE REGION.

COLD AIR ADVECTION IN THE WAKE OF THE COLD FRONT WILL TAKE PLACE AND
THEN WE SHOULD SEE A GRADUAL WARM UP BY THE LATTER PORTION OF THE
FORECAST PERIOD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE FORECAST IS BEGINNING TO CHANGE WITH BOTH THE GFS AND ECMWF
BRINGING IN A LOW AND FRONT FOR THE WEEKEND. INTRODUCED 20 POPS FOR
SATURDAY NIGHT AND 30 POPS ON SUNDAY AND THEN ANOTHER WEATHER SYSTEM
WILL BE MOVING IN FOR EARLY NEXT WEEK. TEMPERATURES WILL GO BACK
ABOVE NORMAL EARLY NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LINE OF THUNDERSTORMS ALONG AN ADVANCING COLD FRONT WILL IMPACT
YNG/ERI OVER THE EARLY AFTERNOON HOURS. FOR AREAS WEST THERE WILL
BE A BREAK BEFORE ANOTHER TROF WITH MORE OF A WIND SHIFT MOVES
THROUGH. WEST/NORTHWEST WINDS WILL BE AROUND 10-15KT BEHIND THE
FRONT. SOME SCATTERED SHOWERS ARE POSSIBLE WITH THE SECONDARY
FRONT LATER THIS AFTERNOON/EARLY EVENING. AFTER THAT CEILINGS WILL
COME DOWN TO MVFR AND POSSIBLY IFR NEAR DAYBREAK. SOME PATCHES OF
LIGHT RAIN OR BRIEF SHOWERS ARE POSSIBLE OVER NIGHT WITH THE UPPER
TROUGH IN PLACE. AFTER DAYBREAK THE LOW CEILILNGS WILL LIFT TO
AROUND 2-3K FT. SHOWERS POSSIBLE AT ERI/CLE.

OUTLOOK...NON VFR CEILINGS AND VISIBILITY IN PRECIPITATION MAINLY
WEDNESDAY MORNING ACROSS NE OH/NW PA.

&&

.MARINE...
CONTINUING THE SMALL CRAFT ADVISORY ON THE EAST END OF THE LAKE
THROUGH 10 AM BECAUSE OF 15 TO 25 KNOT WINDS FROM THE SOUTH. A COLD
FRONT WILL BE CROSSING THE LAKE TODAY. SOME OF THE THUNDERSTORMS MAY
PROMPT THE NEED FOR A SPECIAL MARINE WARNING...ESPECIALLY LATER
TODAY AND ESPECIALLY ON THE EAST END. THE WINDS WILL SLOWLY PICK UP
TONIGHT THROUGH THURSDAY IN THE COLD ADVECTION. A SMALL CRAFT
ADVISORY MAY BE NEEDED. THIS IS NOT A REAL COLD OUTBREAK AND THE
AIR MASS DRIES OUT QUICKLY. BECAUSE OF THAT WILL NOT MENTION
WATERSPOUTS ON WEDNESDAY...BUT THIS WILL HAVE TO BE WATCHED.

HIGH PRESSURE WILL BEGIN BUILDING IN ON THURSDAY AND WILL MOVE EAST
OF THE LAKE ON SATURDAY AS ANOTHER WEATHER SYSTEM APPROACHES. NOT
EXCEPTING CONDITIONS TO MEET SMALL CRAFT ADVISORY CRITERIA FRIDAY
THROUGH SATURDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY/OUDEMAN
SHORT TERM...LOMBARDY/OUDEMAN
LONG TERM...KIELTYKA
AVIATION...JAMISON
MARINE...KIELTYKA
Hazardous weather outlook, Aug 12, 3:36 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
336 AM EDT TUE AUG 12 2014

OHZ003-006>011-017>021-027>031-036>038-047-130745-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-
MORROW-HOLMES-KNOX-
336 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-130745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
336 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POSSIBILITY FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN
HALF OF LAKE ERIE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OHZ012>014-022-023-032-033-089-PAZ001>003-130745-
LAKE-GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
336 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS TODAY. DEPENDING
ON HEATING TODAY FROM THE BREAKS IN THE OVERCAST...THE AREA COULD
SEE SOME STRONG SUPER CELL THUNDERSTORMS DEVELOP AND PRODUCE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

In the hours before

Special weather statement, Aug 12, 1:18 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
118 PM EDT TUE AUG 12 2014

OHZ011-013-021-022-121800-
CUYAHOGA-GEAUGA-PORTAGE-SUMMIT-
118 PM EDT TUE AUG 12 2014

...SPECIAL WEATHER STATEMENT FOR GEAUGA...PORTAGE...SOUTHEASTERN
CUYAHOGA AND SUMMIT COUNTIES UNTIL 200 PM EDT...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CUYAHOGA FALLS...OR 9 MILES NORTH OF
AKRON...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
PRODUCING 50 MPH WINDS AND SMALL HAIL.

PEOPLE IN CUYAHOGA...GEAUGA...PORTAGE AND SUMMIT COUNTIES...INCLUDING
THE CITIES OF CUYAHOGA FALLS...HUDSON...STREETSBORO AND MANTUA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAPLANTE

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:27 PM EDTSmall Craft AdvisoryCLE12 hr
Aug 11, 10:48 PM EDTAreal Flood AdvisoryCLEHolmes6 hr
Aug 11, 11:43 PM EDTRiver Flood WarningCLEStark13 hr
Aug 12, 11:33 AM EDTSpecial Marine WarningCLE87 min
Aug 12, 1:58 PM EDTSpecial Marine WarningCLE2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.